Case Reports

Levamisole-Induced Vasculopathy With Gastric Involvement in a Cocaine User

Author and Disclosure Information

Reports of levamisole-induced vasculopathy (LIV) secondary to use of levamisole-contaminated cocaine largely have been limited to the skin. We report the case of a 35-year-old woman with painful purpuric lesions affecting the cheeks, nose, ears, arms, and legs of several days’ duration. She recently had used crack cocaine. A biopsy of a lesion on the right arm demonstrated leukocytoclastic vasculitis. She also reported abdominal pain and gastric reflux of recent onset but denied any history of gastrointestinal tract disease. An upper gastrointestinal endoscopy was performed and demonstrated hemorrhagic erosions of the esophagus and stomach similar in appearance to the cutaneous lesions. Because dermatologists often are the specialists making the diagnosis of LIV, it is important they inform other involved clinicians that the skin may not be the sole repository of vascular insult.

Practice Points

  • More than half of the cocaine illicitly consumed in the United States is contaminated with levamisole, a veterinary drug that can incite a vasculitic/vasculopathic response in the skin as well as in other organ systems.
  • Because dermatologists often are the specialists to make the diagnosis of levamisole-induced vasculopathy, clinicians should be made aware that consumption of levamisole-contaminated cocaine may affect more than the skin alone.


 

References

In 2010, two separate reports of cutaneous vasculitic/vasculopathic eruptions in patients with recent exposure to levamisole-contaminated cocaine (LCC) were published in the literature.1,2 Since then, additional reports have been published.3-6 Retiform purpura associated with cocaine use appears to be a similar condition, perhaps lying at one end of the spectrum of LCC-induced cutaneous vascular disease.7,8 Although some patients have been described as having nausea and vomiting,8,9 including one with a sudden drop in hemoglobin to 5.8 g/dL (reference range, 14.0–17.5 g/dL),10 there are no known reported cases of LCC and levamisole-induced vasculopathy in organ systems other than the skin. Herein, we report the case of a patient with levamisole-induced vasculopathy (LIV) demonstrating endoscopic evidence of gastric hemorrhage with features similar to those involving the skin.

Case Report

A 35-year-old woman with a history of hepatitis C, intravenous drug abuse, and bipolar disorder presented to the emergency department with painful necrotic lesions on the head, neck, arms, and legs of several days’ duration. Approximately 1 year prior she had been admitted to the hospital with similar lesions, with eventual partial necrosis of the left earlobe. The patient reported she had last used crack cocaine 3 days prior to the development of the lesions. A urine drug screen was positive for lorazepam, alprazolam, buprenorphine, methadone, tetrahydrocannabinol, and cocaine. She also reported abdominal pain and gastric reflux of recent onset but denied any history of gastrointestinal tract disease. During the previous admission, the patient demonstrated antinuclear antibodies at a titer of greater than 1:160 (normal, <1:40) in a smooth pattern as well as positive perinuclear antineutrophil cytoplasmic antibodies (p-ANCA) and cytoplasmic antineutrophil cytoplasmic antibodies (c-ANCA) and positive cryoglobulins. Physical examination yielded purpuric and hemorrhagic patches and plaques on the nose, bilateral ears (Figure 1A), face (Figure 1B), arms, and legs. Older lesions exhibited evidence of evolving erosion and ulceration. A biopsy of a lesion on the right arm was obtained, demonstrating extensive epidermal necrosis, hemorrhage, fibrin thrombi within dermal blood vessels, fibrinoid mural necrosis, perivascular neutrophils, and leukocytoclasis (Figure 2). These findings were consistent with LIV caused by exposure to LCC. A complete blood cell count was unremarkable. She was started on pain management and was given prednisone to treat the cutaneous eruption. Because of continued reports of epigastric pain and discomfort on swallowing, an upper gastrointestinal endoscopy was performed. Numerous esophageal erosions and gastric submucosal hemorrhages similar to those on the skin were noted (Figure 3). Pathology taken at the time of the endoscopy demonstrated mucosal erosions, but an evaluation for vascular insult was not possible, as submucosal tissue was not obtained. As the skin lesions began to heal, the gastric symptoms gradually subsided, and the patient was released from the hospital after 7 days.

Figure1

Figure 1. Purpura and hemorrhagic bullae of the right ear (A) as well as purpura and crusting of the cheeks and nose (B) in a patient with levamisole-induced vasculopathy.

Figure2

Figure 2. Histologic features of a biopsy from a lesion on the patient’s right arm revealed epidermal necrosis with diffuse dermal hemorrhage and vessel wall breakdown (A)(H&E, original magnification ×40). Dilated and congested blood vessels were noted with hemorrhage and minimal inflammation typical of the vasculopathic aspect of this disease (B)(H&E, original magnification ×200). Blood vessels with fibrinoid necrosis of the wall and surrounding neutrophils with nuclear dust consistent with the vasculitic features of levamisole-induced vasculopathy also was seen (C)(H&E, original magnification ×200).

Figure3

Figure 3. Upper gastrointestinal endoscopy revealed linear and plaquelike areas of erythema with focal ulceration and submucosal hemorrhage.

Next Article: